Winter Weather, Clay
- When
- December 7, 1:00 AM CST to 7:00 AM CST
- Where
- Clay forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.368, -90.417 (the zone’s center; the record gives no point)
Between 1 and 2 inches of snow fell in Clay County.
A fast moving upper level low pressure system moved through the region bringing light to moderate snow across East Arkansas. Most areas in East Arkansas received between 1 and 3 inches of snow.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A fast moving upper level low pressure system moved through the region bringing light to moderate snow across East Arkansas. Most areas in East Arkansas received between 1 and 3 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 6, 11:42 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1142 PM CST TUE DEC 6 2011
.UPDATE...
UPDATED TO ADD 06Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 854 PM CST TUE DEC 6 2011/
UPDATE...EXPANDED WINTER WEATHER ADVISORY.
DISCUSSION...
150+ UPPER LEVEL JET ALREADY PROVIDING ENOUGH LIFT FOR SNOW
SHOWERS ACROSS PORTIONS OF ARKANSAS. QUICK LOOK AT THE 00Z NAM
ALSO SHOWS SLIGHTLY BETTER ISENTROPIC LIFT. EXPANDED THE WINTER
WEATHER ADVISORY TO ALL OF EAST ARKANSAS...THE MISSOURI BOOTHEEL AND
WEST TENNESSEE.
PREV DISCUSSION... /ISSUED 704 PM CST TUE DEC 6 2011/
UPDATE...EVENING UPDATE...WINTER WEATHER ADVISORY IN EFFECT
TONIGHT INTO TOMORROW.
DISCUSSION...
ISSUED A WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT THROUGH
NOON TOMORROW. A VIGOROUS CUTOFF LOW WILL MOVE QUICKLY ACROSS THE
MIDSOUTH TONIGHT INTO EARLY TOMORROW. ATMOSPHERIC PROFILES ARE
SATURATED WITH NO WARM NOSE ACROSS A LARGE PORTION OF NORTH
MISSISSIPPI...WEST TENNESSEE...AND IN EAST ARKANSAS...ALONG THE
MISSISSIPPI RIVER. SURFACE TEMPERATURES ARE ALREADY IN THE MIDDLE
30S...WITH LOWS EXPECTED RIGHT AROUND FREEZING. FREEZING LEVELS
SHOULD FALL TO 200-300 FEET BY 3-4 AM RESULTING INA CHANGEOVER TO
NEARLY ALL SNOW. ISENTROPIC FLOW IS NOT TERRIBLE SUPPORTIVE OF
SNOWFALL...BUT AS THE TROUGH ROTATES THROUGH THE AREA...THERE IS A
CONCERN THAT MINIMAL WIND SHIFT WOULD ENHANCE LIFT. ACCUMULATIONS
ARE NOT EXPECTED TO BE IMPRESSIVE...BARELY ADVISORY
CRITERIA...LIKELY LESS THAN 1.5 INCHES. THE HIGHEST TOTALS WILL
LIKELY BE ALONG A LINE FROM JACKSON TO HOLLY SPRINGS.
PREV DISCUSSION... /ISSUED 617 PM CST TUE DEC 6 2011/
SKIES REMAIN CLOUDY OVER MUCH OF THE FORECAST AREA THIS AFTERNOON
WITH TEMPERATURES FROM THE MID 30S TO LOWER 40S. MOST OF THE
DRIZZLE HAS ENDED ACROSS THE AREA SO THERE WILL BE A BRIEF BREAK
FROM THE WET WEATHER.
HOWEVER...THIS BREAK FROM PRECIPITATION WILL NOT LAST VERY LONG.
AN UPPER LEVEL TROUGH WILL SWEEP THROUGH THE REGION LATE TONIGHT
INTO WEDNESDAY MORNING. AS IT DOES PRECIPITATION WILL RETURN TO
THE FORECAST AREA. THE BIGGEST QUESTION IS WHAT TYPE OF
PRECIPITATION WILL WE GET. ANY PRECIPITATION THAT FALLS TONIGHT
BEFORE MIDNIGHT SHOULD BE IN THE FORM OF LIGHT RAIN. AFTER
MIDNIGHT THERE COULD BE SOME LIGHT SNOW OR FREEZING DRIZZLE WEST
OF THE MISSISSIPPI RIVER WITH MAINLY LIGHT RAIN EAST OF THE RIVER.
BY WEDNESDAY MORNING LIGHT SNOW MAY ALSO AFFECT SOME AREAS JUST
EAST OF THE MISSISSIPPI RIVER INCLUDING MEMPHIS WITH A CHANCE OF
RAIN OR RAIN/SNOW MIX FURTHER EAST INCLUDING PLACES LIKE JACKSON
TENNESSEE AND TUPELO. ANY SNOW THAT DOES FALL SHOULD NOT AMOUNT TO
MUCH (.1 INCH OR LESS) AND WILL NOT LAST VERY LONG AS TEMPERATURES
SHOULD REMAIN ABOVE FREEZING THROUGH MUCH OF WEDNESDAY. THERE WILL
BE A FEW PLACES IN FAR EASTERN SECTIONS OF THE FORECAST AREA THAT
COULD SEE SOME RAIN EARLY WEDNESDAY AFTERNOON BUT MOST AREAS WILL
BE DRY BY THEN.
HIGH PRESSURE WILL BEGIN TO BUILD INTO THE REGION WEDNESDAY NIGHT
BRINGING COLDER AND DRIER AIR TO THE REGION. TEMPERATURES WILL BE
QUITE COLD THURSDAY MORNING WITH READINGS IN THE 20S. HIGH
PRESSURE WILL REMAIN IN CONTROL OVER MUCH OF THE CENTRAL U.S. FOR
THE REMAINDER OF THIS WEEKEND AND INTO THE BEGINNING OF NEXT WEEK.
AS A RESULT...DRY CONDITIONS WILL CONTINUE FROM THURSDAY THROUGH
THE WEEKEND AND INTO NEXT TUESDAY. TEMPERATURES WILL REMAIN BELOW
NORMAL FOR THIS ENTIRE PERIOD ALTHOUGH BY MONDAY...SOUTH WINDS
WILL RETURN TO THE FORECAST AREA BRINGING THE START OF A WARMING
TREND.
ARS
&&
.AVIATION...
06Z TAF CYCLE
AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE LOWER MISSISSIPPI VALLEY
TONIGHT INTO WEDNESDAY MORNING. THIS IS ALREADY RESULTING IN RAIN
DEVELOPING ACROSS TAF SITES AROUND 06Z TAF ISSUANCE. MEMPHIS TDWR
HAS SHOWN SOME ENHANCEMENT IN REFLECTIVITY AND THIS SEEMS TO BE
THE RESULT OF SOME SNOW MIXING IN WITH THE RAIN. THUS...WILL SEE A
RAIN/SNOW MIX AT THE ONSET OF THE PRECIPITATION AND A GRADUAL
CHANGEOVER TO SNOW OVERNIGHT. ANTICIPATING CHANGEOVER FROM RAIN TO
SNOW AT TUP TO OCCUR TOWARDS 07/12Z. EXPECTING IFR CONDITIONS TO
BE PREVALENT OVERNIGHT...WITH THE EXCEPTION OF MKL WHERE LIFR
CONDITIONS HAVE PERSISTED FOR MUCH OF THE EVENING. LIFR CONDITIONS
MAY ALSO TEMPORARILY OCCUR MAINLY BETWEEN 07/09-12Z AT MEM/TUP.
CONDITIONS WILL IMPROVE TO MVFR CONDITIONS BY MID TO LATE
WEDNESDAY MORNING AS PRECIPITATION COMES TO AN END AND IMPROVE TO
VFR CONDITIONS TOWARDS 08/00Z AS THE UPPER LEVEL TROUGH DEPARTS
THE LOWER MISSISSIPPI VALLEY. NORTH TO NORTHWEST WINDS WILL
AVERAGE BETWEEN 4-8 KTS OVERNIGHT AND INCREASE TO BETWEEN 6-10
KTS WEDNESDAY MORNING.
CJC
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 32 43 29 49 / 40 50 10 0
MKL 32 42 23 46 / 50 60 10 0
JBR 29 42 26 45 / 40 30 10 0
TUP 35 44 27 50 / 60 60 10 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL NOON CST WEDNESDAY FOR CLAY-
CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WINTER WEATHER ADVISORY UNTIL NOON CST WEDNESDAY FOR DUNKLIN-
PEMISCOT.
MS...WINTER WEATHER ADVISORY UNTIL NOON CST WEDNESDAY FOR ALCORN-
BENTON MS-CALHOUN-COAHOMA-DESOTO-LAFAYETTE-MARSHALL-PANOLA-
PONTOTOC-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TUNICA-UNION-
YALOBUSHA.
TN...WINTER WEATHER ADVISORY UNTIL NOON CST WEDNESDAY FOR CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 648 PM CST TUE DEC 6 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-080300- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 648 PM CST TUE DEC 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A WINTER STORM ADVISORY IS IN EFFECT BEGINNING AT MIDNIGHT FOR PORTIONS OF THE MIDSOUTH INCLUDING MUCH OF NORTH MISSISSIPPI...WEST TENNESSEE...AND EAST ARKANSAS NEAR THE MISSISSIPPI RIVER. TOTAL SNOW ACCUMULATIONS SHOULD BE LESS THAN 1.5 INCHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTER STORM ADVISORY WILL CONTINUE THROUGH NOON FOR PORTIONS OF THE MIDSOUTH INCLUDING MUCH OF NORTH MISSISSIPPI...WEST TENNESSEE...AND EAST ARKANSAS NEAR THE MISSISSIPPI RIVER. TOTAL SNOW ACCUMULATIONS SHOULD BE LESS THAN 1.5 INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
11 winter weather. Local standard time, as filed.
Between 1 and 2 inches of snow fell in Clay County.
Between 1 and 3 inches of snow fell in Craighead County.
Between 1 and 2 inches of snow fell in Crittenden County.
Between 1 and 2 inches of snow fell in Cross County.
Between 1 and 3 inches of snow fell in Greene County.
Between 1 and 2 inches of snow fell in Lawrence County.
Between 1 and 3 inches of snow fell in Mississippi County.
Northern sections of Lee County received between 1 and 1.5 inches of snow.
Between 1 and 3 inches of snow fell in Poinsett County.
Between 1 and 2 inches of snow fell in Randolph County.
Most of St. Francis County received between 1 and 1.5 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358245, 358246, 358247, 358249, 358250, 358252, 358254, 358256, 358257, 358258, 358259.